High Wind, Eastern Fall River
- When
- May 6, 6:00 PM MST to May 7, 9:00 AM MST
- Where
- Eastern Fall River forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over a good portion of western South Dakota from the evening of the 6th to the afternoon hours on the 7th. Wind gusts of 60 to 70 mph were common over the windiest areas, with localized higher gusts over far southwest South Dakota.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low-pressure system passed over the northern Plains, bringing strong west to northwest winds over a good portion of western South Dakota from the evening of the 6th to the afternoon hours on the 7th. Wind gusts of 60 to 70 mph were common over the windiest areas, with localized higher gusts over far southwest South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 4:28 PM MST, 1 hour 32 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Mon May 6 2024
.KEY MESSAGES...
-Deep low pressure system will bring numerous hazards through
Tuesday.
-Severe thunderstorms possible this afternoon over eastern areas.
-Strong winds expected tonight northeast WY and most of western
SD, with gusts to 70 mph possible.
-Heavy wet snow expected tonight above 6000 ft in the northern
Black Hills.
-Heavy rain expected in portions of NE WY.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024
Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 527 PM MDT Mon May 6 2024
Showers and storms will continue across NE WY, the Black Hills,
and western SD this evening into the overnight hours. Winds will
continue to shift west-northwest this evening with gusts 35-50
knots persisting into Tuesday afternoon. MVFR/IFR conditions are
likely, especially in low clouds and heavier showers across NE WY
and the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
026-027-030-031-041-042-073>076-078.
High Wind Warning until 6 PM MDT Tuesday for SDZ001-012-013-025-
072-073-078.
Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
043-044-046-047-049-077.
High Wind Warning until noon MDT Tuesday for SDZ024-026>031-041-
042-074>076.
Winter Storm Warning until noon MDT Tuesday for SDZ024.
WY...High Wind Warning until 6 PM MDT Tuesday for WYZ060.
High Wind Warning until noon MDT Tuesday for WYZ054>059.
Winter Weather Advisory until 9 AM MDT Tuesday for WYZ057.
&&
DISCUSSION/KEY MESSAGES...JC
AVIATION...SEHazardous Weather Outlook National Weather Service Rapid City SD 1140 AM MDT Mon May 6 2024 SDZ024-027>029-041-074-075-WYZ054>059-071300- Northern Black Hills-Southern Foothills-Central Black Hills- Southern Black Hills-Western Fall River-Hermosa Foothills- Eastern Fall River-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Strong southerly winds will be possible across the western South Dakota plains this afternoon. Gusts of 55 to 60 mph are possible, especially along and south of I-90. Rain showers will also be possible over the region tonight into Tuesday .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060- 071300- Harding-Butte-Northern Meade Co Plains-Northern Foothills- Rapid City-Custer Co Plains-Pennington Co Plains- Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson- Northeastern Crook- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Outside of storms, strong winds are also expected. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Winds will begin to decrease Wednesday. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-043-046-047-049-078-071300- Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd- Tripp-Southern Perkins- 1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
429 PM CDT Mon May 6 2024
SDZ046-047-049-062200-
Tripp SD-Todd SD-Mellette SD-
429 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TODD...NORTHWESTERN
TRIPP AND SOUTHEASTERN MELLETTE COUNTIES THROUGH 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Wood to near Carter to 4
miles southwest of Keyapaha. Movement was north at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Carter around 435 PM CDT.
Witten around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central South Dakota.
&&
LAT...LON 4330 10033 4361 10047 4372 10043 4372 10038
4374 10037 4370 10029 4371 10023 4369 10021
4371 10018 4368 10011 4369 10006 4336 10006
TIME...MOT...LOC 2128Z 195DEG 40KT 4360 10035 4341 10021 4307 10021
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SEPreliminary Local Storm Report
National Weather Service Rapid City SD
410 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM Non-Tstm Wnd Gst 10 NNW Ottumwa 44.36N 101.45W
05/06/2024 M56 mph Haakon SD Mesonet
0213 PM Non-Tstm Wnd Gst 10 NNE White River 43.71N 100.69W
05/06/2024 M52 mph Mellette SD Mesonet
0213 PM Non-Tstm Wnd Gst 13 NE Newell 44.82N 103.21W
05/06/2024 M52 mph Butte SD Mesonet
0221 PM Non-Tstm Wnd Gst 1 NE Midland 44.08N 101.14W
05/06/2024 M54 mph Haakon SD Mesonet
0221 PM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
05/06/2024 M55 mph Haakon SD ASOS
0223 PM Non-Tstm Wnd Gst 4 SSE Witten 43.39N 100.07W
05/06/2024 M56 mph Tripp SD Mesonet
0238 PM Non-Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/06/2024 M50 mph Harding SD Mesonet
0245 PM Non-Tstm Wnd Gst 2 W Hamill 43.59N 99.71W
05/06/2024 M52 mph Tripp SD Mesonet
0253 PM Non-Tstm Wnd Gst 7 WSW Hoover 45.07N 103.40W
05/06/2024 M51 mph Butte SD Mesonet
0255 PM Non-Tstm Wnd Gst 1 WSW South Eagle Butte 44.98N 101.25W
05/06/2024 M51 mph Ziebach SD AWOS
0258 PM Non-Tstm Wnd Gst 3 NW Wasta 44.10N 102.50W
05/06/2024 M53 mph Pennington SD Mesonet
0303 PM Non-Tstm Wnd Gst Usta 45.21N 102.16W
05/06/2024 M51 mph Perkins SD Mesonet
0307 PM Non-Tstm Wnd Gst 1 NE Winner 43.39N 99.85W
05/06/2024 M51 mph Tripp SD ASOS
0315 PM Non-Tstm Wnd Gst 10 W Jewel Cave 43.72N 104.04W
05/06/2024 M53 mph Custer SD Mesonet
0323 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/06/2024 M55 mph Jackson SD Mesonet
0328 PM Non-Tstm Wnd Gst Wewela 43.01N 99.78W
05/06/2024 M54 mph Tripp SD Mesonet
0328 PM Non-Tstm Wnd Gst 6 W Parmelee 43.32N 101.15W
05/06/2024 M52 mph Todd SD Mesonet
0347 PM Non-Tstm Wnd Gst 11 SW Parmelee 43.23N 101.20W
05/06/2024 M55 mph Todd SD Mesonet
0351 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
05/06/2024 M61 mph Campbell WY Mesonet
0352 PM Non-Tstm Wnd Gst 9 ENE Belvidere 43.90N 101.10W
05/06/2024 M51 mph Jackson SD Mesonet
0352 PM Non-Tstm Wnd Gst 4 E Cactus Flat 43.84N 101.82W
05/06/2024 M53 mph Jackson SD Mesonet
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
516 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Non-Tstm Wnd Gst 1 ESE Martin 43.17N 101.71W
05/06/2024 M53 mph Bennett SD AWOS
0404 PM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/06/2024 M62 mph Jackson SD Mesonet
0406 PM Non-Tstm Wnd Gst 1 ENE Mud Butte 45.01N 102.86W
05/06/2024 M51 mph Meade SD Mesonet
0411 PM Non-Tstm Wnd Gst 3 ESE Pine Ridge 43.03N 102.52W
05/06/2024 M51 mph Oglala Lakota SD ASOS
0422 PM Non-Tstm Wnd Gst 11 SW Parmelee 43.23N 101.20W
05/06/2024 M59 mph Todd SD Mesonet
0428 PM Non-Tstm Wnd Gst 6 W Parmelee 43.32N 101.15W
05/06/2024 M67 mph Todd SD Mesonet
0435 PM Non-Tstm Wnd Gst 7 W Ardmore 43.04N 103.80W
05/06/2024 M50 mph Fall River SD Mesonet
0443 PM Non-Tstm Wnd Gst 4 E Cactus Flat 43.84N 101.82W
05/06/2024 M55 mph Jackson SD Mesonet
0451 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
05/06/2024 M62 mph Campbell WY Mesonet
0452 PM Non-Tstm Wnd Gst 13 SSW Reva 45.36N 103.16W
05/06/2024 M52 mph Harding SD Mesonet
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
519 PM MDT Mon May 6 2024
SDZ002-070000-
Northern Perkins SD-
519 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS COUNTY
THROUGH 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Shadehill, or 14 miles south of Lemmon, moving
northwest at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shadehill around 525 PM MDT.
Lemmon around 535 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4565 10201 4562 10200 4559 10208 4594 10248
4595 10201
TIME...MOT...LOC 2318Z 155DEG 30KT 4574 10208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SESpecial Weather Statement
National Weather Service Rapid City SD
520 PM MDT Mon May 6 2024
SDZ012-024-025-072-070000-
Northern Black Hills SD-Butte SD-Northern Foothills SD-
Sturgis/Piedmont Foothills SD-
520 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BUTTE...WEST
CENTRAL MEADE AND NORTHEASTERN LAWRENCE COUNTIES THROUGH 600 PM
MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitewood, or 8 miles northwest of Sturgis. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Butte,
west central Meade and northeastern Lawrence Counties.
This includes Interstate 90 in South Dakota between Mile Markers 8
and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4435 10362 4453 10394 4469 10376 4447 10344
TIME...MOT...LOC 2320Z 215DEG 4KT 4448 10366
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SEPreliminary Local Storm Report
National Weather Service Rapid City SD
656 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 1 WNW Lemmon 45.94N 102.17W
05/06/2024 M1.03 inch Perkins SD CoCoRaHS
24-hour rainfall.
0516 PM Non-Tstm Wnd Gst 10 W Edgemont 43.30N 104.02W
05/06/2024 M53 mph Fall River SD Mesonet
0545 PM Non-Tstm Wnd Gst 7 ESE Rosebud 43.20N 100.72W
05/06/2024 M53 mph Todd SD Mesonet
0551 PM Non-Tstm Wnd Gst 1 NE Echeta 44.47N 105.84W
05/06/2024 M66 mph Campbell WY Mesonet
&&
WFO UNRThe national radar mosaic for the moment the first event began.
22 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169069, 1169071, 1169075, 1169070, 1169074, 1169073, 1169083, 1169082, 1168240, 1169076, 1168235, 1168242, 1168229, 1168237, 1168238, 1168232, 1168241, 1169072, 1168227, 1168230, 1168228, 1168231.